SESSION TITLE: Critical Care Global Case Reports
SESSION TYPE: Global Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: A 16-year old female developed flu-like symptoms and skin eruptions ~40 days after exposure to anti-TB drugs. Laboratory analysis: leukocytosis, hypereosinophilia, hepatic cytolysis, and hypoxemia. Chest radiographs worsened despite intravenous steroids and antimicrobials.
CASE PRESENTATION: A previously healthy 16-year old girl was treated with anti-TB drug combination (Isoniazid, Rifampicin, Pyrazinamide, Ethambutol) for TB adenitis and noted resolution. However, 40 days after drug intake, flu-like symptoms, pruritic erythematous maculopapular rashes, and eventually dyspnea developed. Vital signs were stable but patient was febrile at 40C. She had multiple erythematous to hyperpigmented macules and confluent patches over the face, trunk and extremities; dryness and slight scaling on the lips, but no conjunctivitis. She had anicteric sclera, supple neck, multiple cervical lymphadenopathies and bibasal crackles. There was eosinophilia and transaminitis. Peripheral blood smear showed leukocytosis without atypical lymphocytosis. Antinuclear antibody (ANA) was negative. Arterial blood gasses revealed uncompensated respiratory alkalosis with moderate hypoxemia. PaO2/FIO2 ratios were <200 consistent with ARDS.
DISCUSSION: Our patient was diagnosed as a definite case (final score 7) of DRESS syndrome based on the postulated scoring system by Kardaun et al. Clinical features were typical: fever >38.50C, lymphadenopathy, eosinophila>1,500/uL, skin rash >50% suggesting DRESS, biopsy suggesting DRESS, and visceral involvement (lungs and liver). Significant improvement of skin lesions was noted after intravenous hydrocortisone, antimicrobials, and antihistamines were given. However, fever persisted, desaturations and hypotension ensued. Diffuse bilateral lung infiltrates progressed. Patient died. To our knowledge, because of its rarity (incidence of 1 in 1,000 and 1 in 10,000 exposures), this represents the first reported case of DRESS syndrome due to anti-TB drugs in the Philippines. Overall mortality in DRESS syndrome is 10%.
CONCLUSIONS: General awareness and pharmacovigilance are important due to the severity and life-threatening potential of this type of drug reaction. We proposed an algorithm in the diagnosis and management of DRESS
Reference #1: Lee et al. Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) Syndrome Induced by Celecoxib and Anti-tuberculosis Drugs. J Korean Med Sci 2008; 23: 521-5 ISSN 1011-8934. DOI: 10.3346/jkms.2008.23.3.521.
Reference #2: Ashitani et al. Acute respiratory distress syndrome induced by rifampicin with high levels of neutrophil and eosinophil products in bronchoalveolar lavage fluid. Japan, Respiration. 2003 Sep-Oct;70(5):541-3.
Reference #3: Yee et al. Incidence of Serious Side Effects from First-Line Antituberculosis Drugs among Patients Treated for Active Tuberculosis. Am J RespirCrit Care Med Vol 167. pp 1472-1477.
DISCLOSURE: The following authors have nothing to disclose: Joann Kathleen Ginete, Joel Santiaguel
No Product/Research Disclosure Information